Thunderstorm Wind, Niagara
- When
- June 10, 9:37 PM EST
- Where
- Niagara County, Wallmore
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.120, -78.930
After a day when temperatures soared into the low to mid 90s across the bulk of western New York, severe convection broke out. A solid line of strong to severe thunderstorms crossed Ohio and western Lake Erie ahead of a cold front late in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
After a day when temperatures soared into the low to mid 90s across the bulk of western New York, severe convection broke out. A solid line of strong to severe thunderstorms crossed Ohio and western Lake Erie ahead of a cold front late in the afternoon. Meanwhile, our region remain capped with very unstable air aloft but weak shear. As the convection to our west approached during the evening, a distinct outflow boundary emerged and raced across the Niagara Peninsula. This outflow is where the majority of the wind damage came from. The outflow made it all the way to Monroe County, where additional damage was reported. Additional thunderstorms developed over the Southern Tier and produced damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 10, 5:57 PM EST, 3 hours 40 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
657 PM EDT Wed Jun 10 2020
.SYNOPSIS...
A cold front pushing through the region later tonight will generate
some showers and possibly some gusty thunderstorms...but more
importantly will lead the way for cooler more comfortable weather
Thursday and Friday. It will become even cooler for the weekend in
the wake of a second cold front.
&&
.NEAR TERM /THROUGH THURSDAY/...
Fair weather early this evening. Convection ahead of an approaching
cold front will cross the region later tonight. Slight risk for
severe storms...after 03z far western counties...05z Finger Lakes...
and after 06z Eastern Lake Ontario region.
It will turn windy late tonight and Thursday morning in the wake of
the cold front across the Niagara Frontier, with wind gusts
approaching 40 mph northeast of Lake Erie. The strongest winds will
be early in the morning, with 30-35 mph gusts then continuing for
the rest of the day across the Niagara Frontier and Jefferson
County. Elsewhere gusts of 20-30 mph will be common.
The main area of showers and scattered storms will exit the eastern
Lake Ontario region early Thursday morning. The cold front looks to
move through the area in several pieces, the last frontal segment
may produce a few more scattered showers in Western NY in the
morning, and midday to early afternoon east of Lake Ontario.
Otherwise the rest of Thursday will be mainly dry. A much cooler and
less humid airmass will arrive behind the front. Highs will reach
the lower 70s across Western NY, and upper 70s east of Lake Ontario.
Dewpoints will fall back to the 50s by afternoon.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Thursday night a narrow surface ridge will traverse the eastern
Great Lakes, providing dry weather and partial clearing. Lows will
drop into the 50s in the newly arrived refreshing airmass.
A mid level trough will sharpen over Quebec Friday, sending another
cold front southeast across our area during the afternoon. The front
is moisture starved, but may provide enough forcing to interact with
local lake breeze boundaries and produce a few scattered showers
from midday through the afternoon. Stable lake shadows will keep
areas just east of both lakes more sunny, with a lower shower
chance. Highs will reach the low to mid 70s in most areas.
Any showers will end early Friday evening as the cold front departs.
The mid level trough axis will cross the eastern Great Lakes
overnight into Saturday morning, and combine with post-frontal
northerly upslope flow to produce some increase in cloud cover. The
layer of moisture is quite shallow, so there should just be an
increase in cloud cover Friday night and Saturday with little chance
of any showers. The core of the cool airmass will move across the
eastern Great Lakes for the first half of the weekend. Lows Friday
night will be in the lower 50s on the lake plains, with mid to upper
40s for the Southern Tier and North Country. Highs Saturday will be
in the low to mid 60s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A longwave trough will remain in place across the northeast quarter
of the Nation Saturday night through early next week. While the
longwave pattern is well agreed upon in model guidance, the smaller
scale synoptic details are not. The 00Z ECMWF develops a closed low
over the Ohio Valley Sunday, with the closed low then remaining in
place for several days through the middle of next week. The 12Z GFS
and GEM keep this shortwave more open and progressive, with any
closed low potential off the east coast early next week.
The ECMWF would be the most pessimistic solution as far as our
sensible weather goes, with clouds and a chance of showers most of
the time from Sunday through Wednesday. Meanwhile the GFS and GEM
would be mainly dry through the entire period. Given the model
uncertainty, just trended POPS down a little for Saturday night
through the first half of next week with the relatively better rain
chances over the south and southeast portion of the area.
Cool temperatures over the weekend will slowly warm early next week,
with the warming accelerating by Wednesday as a plume of warmer air
over the Midwest pushes into the eastern Great Lakes, with highs
likely returning to the 80s.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A line of strong thunderstorms will be in place WELL to our west
this evening. This line will be weakening as it approaches the
area late this evening, but still has the potential to produce a
brief period with strong gusty winds and brief CIG/VSBY restrictions
at KBUF/KIAG/KJHW after 03Z. The line will move quickly eastward to
the eastern Lake Ontario region by 09Z, and exit to the east by 12Z
following the progression of a cold front.
A few more scattered showers may develop Thursday morning across
Western NY with the final cold frontal segment, and midday to early
afternoon east of Lake Ontario. There may also be a few hours of
MVFR CIGS during this time along and behind the front. It will turn
quite windy behind the front late tonight and Thursday, especially
northeast of Lake Erie where gusts may reach about 35 knots. Gusts
of 20-30 knots will be common elsewhere.
Outlook...
Friday...Mainly VFR with a chance of afternoon showers.
Saturday and Sunday...VFR/MVFR with a chance of showers.
Monday...VFR.
&&
.MARINE...
Southwest winds will increase in the wake of a cold front overnight
through Thursday on Lakes Erie and Ontario, producing a period of
solid Small Craft Advisory conditions. The strongest winds will be
found on Lake Erie and at the northeast end of Lake Ontario, where
sustained winds may reach 25 knots at times.
Winds will diminish Thursday evening as the pressure gradient
relaxes across the eastern Great Lakes. Another secondary cold front
will cross the area Friday afternoon. West winds will increase ahead
of this front, and may bring another round of Small Craft Advisory
conditions to Lake Ontario during the afternoon and evening.
&&
.TIDES/COASTAL FLOODING...
The combination of very high lake levels an expected increase
in southwest winds behind the cold front on Lake Erie may cause
minor lakeshore flooding along Lake Erie overnight through the
first half of Thurdsay. Water levels are expected to peak at
around 7 feet above low water datum at Buffalo. This will cause
some shoreline erosion, and elevated water levels in Lake Erie
harbors and inlets. A Lakeshore Flood Advisory has been issued
to cover this potential.
&&
.CLIMATE...
A hot and very humid airmass will remain in place this evening.
This heat will approach daily records for our three climate
sites. Below are record highs and record warm low temperatures
for today. Note that the climate day is always based on Standard
Time, so the climate day is 1AM to 1AM EDT on Daylight Time.
Wednesday June 10th Record Highs
Buffalo.....91F 1895
Rochester...94F 1947
Watertown...88F 1974 ** New record set today...90. **
Wednesday June 10th Record Warm Minimum
Buffalo.....69F 1936
Rochester...69F 1936
Watertown...69F 1996
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Advisory from 11 PM this evening to 2 PM EDT
Thursday for NYZ010-019-085.
MARINE...Small Craft Advisory from midnight tonight to 8 PM EDT
Thursday for LEZ020.
Small Craft Advisory from midnight tonight to 11 PM EDT
Thursday for LEZ040-041.
Small Craft Advisory from 8 AM to 8 PM EDT Thursday
for LOZ045.
Small Craft Advisory from midnight tonight to 8 PM EDT
Thursday for LOZ030.
Small Craft Advisory from midnight tonight to 2 PM EDT
Thursday for LOZ042.
Small Craft Advisory from 8 AM to 8 PM EDT Thursday
for SLZ022-024.
&&
SYNOPSIS...RSH
NEAR TERM...Hitchcock/RSH
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Hitchcock/RSH
MARINE...Hitchcock
TIDES/COASTAL FLOODING...Hitchcock
CLIMATE...HitchcockHazardous Weather Outlook National Weather Service Buffalo NY 446 PM EDT Wed Jun 10 2020 NYZ010-085-112100- Northern Erie-Southern Erie- 446 PM EDT Wed Jun 10 2020 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM EDT THURSDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Lakeshore Flood Advisory. There is a slight risk for severe thunderstorms tonight. Greatest threat will be damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. Strong currents and dangerous swimming conditions are possible Thursday. The combination of high lake levels and wave action may result in some minor lakeshore flooding Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-112100- Chautauqua- 446 PM EDT Wed Jun 10 2020 ...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM EDT THURSDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. There is a slight risk for severe thunderstorms tonight. Greatest threat will be damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Advisory. Strong currents and dangerous swimming conditions are possible Thursday. The combination of high lake levels and wave action may result in some minor lakeshore flooding Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ020-021-112100- Cattaraugus-Allegany- 446 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms tonight. Greatest threat will be damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-011>014-112100- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming- Livingston-Ontario- 446 PM EDT Wed Jun 10 2020 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a slight risk for severe thunderstorms tonight. Greatest threat will be damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-112100- Jefferson-Lewis- 446 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms tonight. Greatest threat will be damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-112100- Oswego- 446 PM EDT Wed Jun 10 2020 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a slight risk for severe thunderstorms tonight. Greatest threat will be damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-112100- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 446 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. There is a slight risk for severe thunderstorms tonight. Greatest threat will be damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement
National Weather Service Buffalo NY
954 PM EDT Wed Jun 10 2020
NYZ001-010-085-110300-
Southern Erie-Niagara-Northern Erie-
954 PM EDT Wed Jun 10 2020
...A GUST FRONT OF STRONG WINDS WILL AFFECT NORTHEASTERN ERIE AND
NIAGARA COUNTIES...
At 953 PM EDT, a gust front of strong winds 30 miles west of Niagara
Falls, moving east at 45 mph.
Winds in excess of 40 mph are possible with a gust front of strong
winds. A reminder that there will be no lightning as this line of
strong winds passes through the region. Thunderstorms will follow
this by about a half hour.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Kenmore, Depew, Tonawanda, Amherst,
Lancaster, East Aurora, Williamsville, Grand Island, Elma, Pendleton,
Marilla and Orchard Park.
This includes Interstate 90 between exits 56 and 49.
LAT...LON 4311 7906 4312 7907 4314 7904 4321 7905
4328 7850 4275 7850 4276 7898 4280 7892
4284 7893 4292 7890 4296 7893 4296 7896
4299 7902 4302 7902 4306 7900 4308 7908
TIME...MOT...LOC 0153Z 257DEG 39KT 4294 7959
RSHThe Buffalo radar (KBUF), 25 km away, was scanning. The volume nearest the first event began at 02:39 UTC.
18 thunderstorm wind. Local standard time, as filed.
Trees were downed onto power lines on Campbell Blvd.
Trees were downed onto Route 474.
Trees were downed onto Route 5.
Trees were reported down.
Trees were reported down.
Trees were down onto Pine Street near Bemus Point.
Trees were down onto Maple Springs - Ellery Road.
Trees were down onto Bentley Avenue.
Trees and poles were downed onto 2nd Street and Clyde Avenue.
A tree was downed onto a trailer.
Trees and wires were down.
A tree was reported down.
A tree was reported down.
Several trees were reported down in Brockport.
Trees and wires were reported down.
Trees and wires were reported down.
Trees were reported down in Rushford Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904009, 903992, 903993, 903994, 903995, 903996, 903997, 903998, 903999, 904000, 904001, 904002, 904003, 904004, 904005, 904006, 904007, 904008.